Department of Economics and Business Economics

Orthogonal Expansions for VIX Options Under Affine Jump Diffusions

Research output: Contribution to journal/Conference contribution in journal/Contribution to newspaperJournal articleResearchpeer-review



In this work we derive new closed–form pricing formulas for VIX options in the jump-diffusion SVJJ model proposed by Duffie et al. (2000). Our approach is based on the classic methodology of approximating a density function with an orthogonal expansion of polynomials weighted by a kernel. Orthogonal expansions based on the Gaussian distribution, such as Edgeworth or Gram–Charlier expansions, have been successfully employed by a number of authors in the context of equity options. However, these expansions are not quite suitable for volatility or variance densities as they inherently assign positive mass to the negative real line. Here we approximate option prices via expansions that instead are based on kernels defined on the positive real line. Specifically, we consider a flexible family of distributions, which generalizes the gamma kernel associated with the classic Laguerre expansions. The method can be employed whenever the moments of the underlying variance distribution are known. It provides fast and accurate price computations, and therefore it represents a valid and possibly more robust alternative to pricing techniques based on Fourier transform inversions.
Original languageEnglish
JournalQuantitative Finance
Pages (from-to)951-967
Number of pages17
Publication statusPublished - 2018

    Research areas

  • APPROXIMATIONS, Affine jump diffusion, IMPACT, Laguerre expansions, MODELS, Orthogonal polynomials, PRICES, RISK, STOCHASTIC VOLATILITY, VALUATION, VARIANCE, VIX options

See relations at Aarhus University Citationformats

ID: 117915280